Wondering About Rifampin

I've been looking on the site for reactions to rifampin, but so far haven't found much other than the places that the word "Rifampin" have been used.

 I did note that Rico mentioned some of his Rifampin experiences in detail and seemed to get dizziness, where he would turn his head and the room would follow. I had this symptom a LOT last fall and winter, even with my eyes closed. I could not steady my vision from the side to side nystagmus. It coincided with me beginning Minocin for m.pneumoniae. I read that dizziness could be a symptom of M.S. which scared me, because I didn't feel I had the time or energy to deal with it if that really were the case, since I was dealing with so many in my family who needed me for serious stuff and was no good to any of them down with my own illness. Finally, I stopped the Minocin and it went away. I am wodering if ANY of the meds could potentially cause the dizzies?

I also read in Arthur Scammell's Book about Arthritis that oft times, mino or doxyi can cause vertigo when using it to treat myco infectionsi.. One of my sons gets this from doxy. The doxy had been rather hard on my digestive tract and had also produced dizziness but not to the same degree as Minocin...but anyway this is why I initially figured I would try the Minocin..(in the past, I took one Minocin daily for one year and had no problems with it)...Anyway - everything stalled when I was called to action to help people in my family with their rather serious issues and I decided that I had better got off any meds that were giving me symptoms.

But I digress....since I never took Rifampin before (I only took INHi - isoniazid) and may well be taking it in the coming months, I would like to know what symptoms any of you have experienced while taking it. I understand about the liver function tests we will have to take beginning at 6 weeks, 3 months, etc. similar to when I began INH. 

Astrodiana

The dizziness usually goes away in a month or so. At least it did for me. Can't help with rifampin. I will be starting it in the fall. I would like to hear some repsonses to rifampin use also. Just a side note... most of the symptoms you discuss were die off reactions for me and have long since past. You might just have to deal with them for awhile if you can.

200mg doxyi daily, 500 zithromax mwf,flagyli 1000 m-fri.rifampin 2x daily,chloestryramine 2x daily

Thanks Lee

I read that the dizziness from doxyi/Minocin usually goes away after a month or months...but my son's comes back every so often and he's been on it (doxy then Minocin) three+ years. The trick seems to be to take it at bedtime to keep the dizzies to a minimum.

 You have been on the protocol for quite some time now, haven't you, Lee?  and just now thinking about Rifampin?  Interesting.

 Astrodiana

Astrodiana, re rifampin.....not sure if this is specifically what you are looking for, but......

http://www.google.com/search?as_q=Rifampin&as_sitesearch=cpnhelp.org<

 If you don't have this link, you might want to bookmark this, it's much better than the search box in the upper right-hand corner.......   http://cpnhelp.org/google_site_search_0<

 

JeanneRoz

JeanneRoz ~ DXi'd w/ CPNi 4/2007; 6/07 -"officially" dx'd w/CFIDSi/FM; also: HHV6, EBVi, IBSi-C, 100 Doxyi:BIDi<; 500 mg Biaxin BIDi; Tindamax Pulses, B12 shots, ERFA Dessicated Thyroid,Cortef, Iodoral 25 mg, Vit D-6,000 uni

Oh wow JeanneRoz..there's lots there to read! thanks!
Hello Diana, I am glad to see you, I read your story, when I started CAPi- almost 5 years ago. I am on rifampin almost one year now (along with other abxi) and I was very afraid to start it, but this feeling was needless. I experienced immediate die-off first few days- increased pain in problematic area of my body, but nothing horrible, then increased irratation and fatigue for a few weeks, maybe six or eight? Then it slowly subsided. I did not pulse when I started rifa for two months and then slowly added pulses again. First pulses with rifa were stronger then usually for me, but again nothing unbearable. The bad thing which happened at the beggining was that my candida felt its opportunity and attacked me strongly. I had to add some antifungals. Overall feeling from rifa is good, it is my favorite atb now, no reaction to it, no problem with stomach like with doxyi or with gut like with azi and I experienced much quicker progress this year. I also added D3 and Iodoral and am quite a long time into the treatment, so I can not tell exactly from which part of this chemical mix such improvement came, but I suppose rifampin played a role. I wish you easy start. Btw: I think dizziness can be from minocin and also headache. I have read about it many times.

Stratton/Wheldon protocol 02/2006 - 10/11 for CFSi and many problems 30 years

Thanks, Lala. I am relieved to hear that the Rifampin did not cause you a lot of distress. I wonder if my reaction will be similar to the non-reaction I had with Isoniazid. I can't take flagyli...I have had a severe allergic reaction to it. I guess I will have to see what my doc says about trying other antifungals.

I think I may begin it after I get firmly on the protocol with full dosing of doxyi and Azith for a few months.  Winter is a good time to begin new meds, because we are not outdoors and active like in the warmer months.  I am not having a lot of symptoms other than my energy level plummeting and leg pain, but I feel I need to get back in the saddle now and knock it down before things decline.

Astrodiana

I started with doxyi and azi too and in the beginning I was not able to tolerate even 500mg azi alone, so I had not even dreamt about rifa that time. :) Are you sure that you are allergic to flagyli and it is not porphyriai or die-off? I experienced all kind of very strange reactions after pulses throughout the treatment and especially in the beginning I got horribly swollen. My GP told me it was allergy and of course it was not- it was strong porphyria. And how about tinidazole- much better tolerated.

Stratton/Wheldon protocol 02/2006 - 10/11 for CFSi and many problems 30 years

Hi Lala - Well, Dr. Stratton thought it sounded like an allergy to flagyli and told me not to take it again.. I took a tiny bit of it..1/4 of a 100mg tablet one night before bed and within about a 1/2 hour I begsn to get a red itchy rash all over my body and hives on my face and scalp - then, my eyes swelled shut and my tongue swelled up, I had trouble breathing. I was itching and scratching for a couple of hours and then I thought it seemed like an allerigic reaction and thought of benedryl and took a couple of those and after about an hour, the reaction began to decrease...but it took a full day for my eyes to open again and for my lips and tongue to go back to normal.

I will ask my doctor about tinii when it comes time to consider it.  I have long wondered how I could have gotten rid of it without the flagyl...but back when I did the early protocol, nobody was really doing much flagyl.

 Astrodiana

Oh, that sounds horribly and really scary...you had to be really frightened. Then I understand you do not want to test flagyli anymore. I wish you tinii would be better choice.

Stratton/Wheldon protocol 02/2006 - 10/11 for CFSi and many problems 30 years

Comment viewing options

Select your preferred way to display the comments and click "Save settings" to activate your changes.